Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Lubbock, TX

June 16, 2004Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 16, 2004, 7:37 PM CDT for Bailey County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 7:37 PM CDT (00:37 UTC)
Expired
Jun 16, 2004, 8:30 PM CDT
In force
53 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Bailey County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WUUS54 KLUB 170037
SVRLBB
TXC017-170130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
736 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAILEY COUNTY IN NORTHWEST TEXAS

* UNTIL 830 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WEST CAMP...OR 15 MILES WEST OF MULESHOE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WEST CAMP...
  PROGRESS...NEEDMORE AND MULESHOE.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3429 10303 3390 10302 3397 10264 3430 10263

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:45 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 16, 3:45 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT WED JUN 16 2004

SHORT TERM...
MOISTURE HOLDING IN OVER WESTERN SOUTH PLAINS AND SOUTHEAST NEW
MEXICO BETTER THAN YESTERDAY AT THIS TIME.  HOWEVER...SURFACE
MOISTURE CONVERGENCE NOT CURRENTLY AS GREAT WITH SOUTH TO SOUTHEAST
FLOW WELL INTO SOUTHEAST NEW MEXICO.  WEAKER CONVERGENCE...ALONG
WITH SLIGHTLY COOLER SURFACE TEMPERATURES IN SOUTHEAST NEW
MEXICO...HAS THUS FAR LIMITED CONVECTIVE DEVELOPMENT NEAR THE
TEXAS-NEW MEXICO BORDER. WITH THE ABOVE IN MIND...STILL WOULD NOT BE
SURPRISED TO SEE SOME CONVECTIVE DEVELOPMENT IN SOUTHEAST NEW MEXICO
SINCE VERY LITTLE CONVECTIVE INHIBITION REMAINS.  ALSO...20Z LAPS
ANALYSIS DEPICTS AN AXIS OF CONVERGENCE ALONG OUR SOUTHWEST
COUNTIES...ALTHOUGH CAP IS STRONGER THERE.  THUS...SOUTHWEST
COUNTIES MAY BE ANOTHER AREA FOR CONVECTIVE DEVELOPMENT.  PRIMARY
THREATS WITH ANY STORMS THAT DO DEVELOP WOULD BE STRONG WINDS AND
LARGE HAIL...GIVEN GOOD INSTABILITY AND LARGE TEMPERATURE/DEWPOINT
SPREADS.  IF CONVECTION DOES DEVELOP...IT IS NOT EXPECTED TO PERSIST
LONG INTO THE NIGHT SINCE WINDS SHEAR IS RELATIVELY WEAK AND GOOD
CONVECTIVE ORGANIZATION IS NOT EXPECTED.

HAVE TWEAKED TOMORROW AFTERNOONS GRIDS TO INCLUDE SLIGHT CHANCE OF
THUNDER SOUTH...WITH A CHANCE OF THUNDER NORTH.  PRECIP WAS
ADDED/ADJUSTED UP TO ACCOUNT FOR CONVERGENCE SUGGESTED BY ETA IN
MOIST AND UNSTABLE AIRMASS...WITH BEST CONVERGENT SIGNAL ACROSS THE
NORTH AND NORTHEAST CWA.  ALSO...HAVE TAPERED TEMPERATURES FROM
SOUTHWEST TO NORTHEAST...WITH GREATER POTENTIAL FOR CLOUD COVER
NORTHEAST.

.LONG TERM...
NO MAJOR CHANGES PLANNED TO PREVIOUS FORECAST. SUBTROPICAL RIDGE
TO EXPAND ACROSS THE REGION BY LATE THURSDAY AFTERNOON WITH RIDGE
AXIS ACROSS THE SOUTH PLAINS/PERMIAN BASIN. RIDGE IS EXPECTED TO
REMAIN IN PLACE THROUGH THE WEEKEND WITH A STRONG ZONAL FLOW ACROSS
THE CENTRAL CONUS. ETA AND GFS IN GOOD AGREEMENT SHOWING A FRONTAL
BOUNDARY MOVING INTO THE OKLAHOMA PANHANDLE BY FRIDAY MORNING.
FRONT IS EXPECTED TO SLIDE SOUTHWARD FRIDAY NIGHT AND REMAIN NEARLY
STATIONARY ACROSS THE TEXAS PANHANDLE ON SATURDAY. WILL THUS
CONTINUE SLIGHT CHANCE POPS...MAINLY NORTHERN ZONES THROUGH SATURDAY
NIGHT. ALTHOUGH THERE ARE DIFFERENCES IN MEDIUM RANGE MODELS BY
MONDAY ...THEY BASICALLY AGREE ON WEAKENING THE RIDGE WITH NEAR
ZONAL FLOW SHIFTING SOUTH ACROSS THE REGION.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       66  94  63  93 /  30  30  20  10
TULIA        63  93  65  92 /  30  30  20  10
PLAINVIEW    65  94  67  93 /  30  30  20  10
LEVELLAND    66  96  68  97 /  30  20  20   0
LUBBOCK      67  96  69  96 /  20  20  20   0
BROWNFIELD   66  96  70  99 /  20  20  10   0
CHILDRESS    70  92  72  93 /  20  30  20  10
SPUR         68  96  72  95 /  10  20  20   0
ASPERMONT    70  97  73  96 /  10  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23/08
Hazardous weather outlook, Jun 16, 11:30 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED JUN 16 2004

TXZ021>024-027>030-033>036-039>042-171630-
BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-GARZA-HALE-HOCKLEY-LAMB-
LUBBOCK-LYNN-PARMER-SWISHER-TERRY-YOAKUM-
1130 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHWEST AND SOUTH
CENTRAL TEXAS PANHANDLE AND THE SOUTH PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...GENERALLY WEST OF A LINE FROM SILVERTON TO PLAINVIEW TO
LUBBOCK TO TAHOKA. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE
NEAR THE NEW MEXICO BORDER...AND THEN MOVE EAST AND NORTHEAST ACROSS
PARTS OF WEST TEXAS.

GIVEN THE STEEP LAPSE RATES AND RELATIVELY HIGH CLOUD BASES...THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORMS WIND
GUSTS. HOWEVER...INSTABILITY WILL LIKELY BE SUFFICIENT TO PRODUCE
STRONG UPDRAFTS...THUS ISOLATED LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHWESTERN AND SOUTH CENTRAL TEXAS PANHANDLE THURSDAY AFTERNOON AND
EVENING.

DAYTIME HEATING WILL COMBINE WITH RICH LOW-LEVEL MOISTURE TO CREATE
A MODERATELY UNSTABLE AIRMASS ACROSS THE REGION LATE THURSDAY
AFTERNOON AND EVENING. MEANWHILE...A WEAK COLD FRONT WILL MOVE SOUTH
INTO THE EXTREME SOUTHERN TEXAS PANHANDLE...BECOMING A FOCUS FOR
CONVECTIVE DEVELOPMENT. ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY LATE THURSDAY AFTERNOON IN THE VICINITY OF THE COLD
FRONT. ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME
SEVERE DUE TO FAVORABLE LOW TO MID-LEVEL WIND SHEAR PROFILES. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE WESTERN AND CENTRAL SOUTH PLAINS...AND ACROSS PARTS OF THE
SOUTHERN PANHANDLE.

TXZ025-026-031-032-037-038-043-044-171630-
CHILDRESS-COTTLE-DICKENS-HALL-KENT-KING-MOTLEY-STONEWALL-
1130 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHEASTERN TEXAS
PANHANDLE AND THE ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHEASTERN TEXAS PANHANDLE THURSDAY AFTERNOON AND EVENING.

DAYTIME HEATING WILL COMBINE WITH RICH LOW-LEVEL MOISTURE TO CREATE
A MODERATELY UNSTABLE AIRMASS ACROSS THE REGION LATE THURSDAY
AFTERNOON AND EVENING. MEANWHILE...A WEAK COLD FRONT WILL MOVE SOUTH
INTO THE EXTREME SOUTHERN TEXAS PANHANDLE...BECOMING A FOCUS FOR
CONVECTIVE DEVELOPMENT. ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY LATE THURSDAY AFTERNOON IN THE VICINITY OF THE COLD
FRONT. ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME
SEVERE DUE TO FAVORABLE LOW TO MID-LEVEL WIND SHEAR PROFILES. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:18 PM CDTSevere Thunderstorm WarningLUBParmer57 min
Jun 16, 7:26 PM CDTSevere Thunderstorm WarningLUBYoakum49 min
Jun 16, 7:44 PM CDTSevere Thunderstorm WarningLUBCochran61 min
Jun 16, 8:31 PM CDTSevere Thunderstorm WarningLUBBailey44 min
Jun 16, 9:06 PM CDTSevere Thunderstorm WarningLUBLamb54 min
Jun 16, 10:18 PM CDTSevere Thunderstorm WarningLUBLubbock57 min
Jun 17, 4:18 PM CDTSevere Thunderstorm WarningLUBBriscoe57 min
Jun 17, 4:40 PM CDTSevere Thunderstorm WarningLUBTerry35 min
Jun 17, 4:59 PM CDTSevere Thunderstorm WarningLUBHockley61 min
Jun 17, 5:07 PM CDTSevere Thunderstorm WarningLUBLynn53 min
Jun 17, 5:11 PM CDTSevere Thunderstorm WarningLUBGarza64 min
Jun 17, 5:12 PM CDTTornado WarningLUBBriscoe78 min
Jun 17, 5:16 PM CDTSevere Thunderstorm WarningLUBCrosby59 min
Jun 17, 5:57 PM CDTSevere Thunderstorm WarningLUBLamb63 min
Jun 17, 5:58 PM CDTSevere Thunderstorm WarningLUBLynn62 min
Jun 17, 6:03 PM CDTFlash Flood WarningLUBLynn117 min
Jun 17, 6:07 PM CDTSevere Thunderstorm WarningLUBDickens68 min
Jun 17, 6:19 PM CDTSevere Thunderstorm WarningLUBCrosby41 min
Jun 17, 6:29 PM CDTSevere Thunderstorm WarningLUBGarza46 min
Jun 17, 6:31 PM CDTTornado WarningLUBBriscoe89 min
Jun 17, 6:37 PM CDTFlash Flood WarningLUBBriscoe2 hr
Jun 17, 6:41 PM CDTSevere Thunderstorm WarningLUBKent64 min
Jun 17, 6:50 PM CDTTornado WarningLUBKent55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.